Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 52, NWS Paducah, KY

June 12, 1998Pike County, Indiana

NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 8:40 PM EST for Pike County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 8:40 PM EST (01:40 UTC)
Expired
Jun 12, 1998, 9:15 PM EST
In force
35 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pike County, IN

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:00 PM ESTThunderstorm Wind 57Petersburg, INNumerous trees were down across the county. State police reported trees across State Routes 56 and 57. Wind gusts to 65 MPH were clocked in Winslow.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 130139 RRA
TORPAH
INC125-130215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT (840 PM EST) FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN SOUTHWESTERN INDIANA

* UNTIL 915 PM EST (915 PM CDT)

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 30 MILES NORTH OF EVANSVILLE OR 5 WEST OF WINSLOW...MOVING
  EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WINSLOW BY 845 PM CDT
  VELPEN BY 900 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TNO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.


MJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM EST, 7 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI JUN 12 1998

MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT
INCLUDING FRONTAL PROGRESS.

CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND
INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED
H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z.

NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP
SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN
KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY.

BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA.  COLD FRONT
FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE
MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS.  MODEL GRIDDED
DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH
AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z.
THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH
INCREASING CHANCES NE TOWARD SOUTHWEST IN.  EXPECT THUNDERSTORMS TO
BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER.

MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR.

RLS

In the hours before

Local storm report, Jun 12, 7:17 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CAMPBELL HILL             IL   1 INCH HAIL
06/12/98   JACKSON                        MARBLE TO QUARTER SIZED
                                          HAIL. RELAYED BY JACKSON
                                          CO EMA.

0705 PM    WILLISVILLE               IL   .75 INCH HAIL
06/12/98   PERRY                          DIME SIZED HAIL. REPORTED
                                          BY SKYWARN SPOTTER.
Local storm report, Jun 12, 7:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    DE SOTO                   IL   .5 INCH HAIL
06/12/98   JACKSON                        MARBLE SIZED HAIL. RELAYED
                                          BY JACKSON CO EMA.

0740 PM    CISNE                     IL   WIND DAMAGE
06/12/98   WAYNE                          TREES DOWN 4E CISNE.
                                          REPORTED BY WAYNE CO ESDA.

0740 PM    DE SOTO                   IL   1 INCH HAIL
06/12/98   JACKSON                        QUARTER SIZED HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY SPOTTERS.
Special weather statement, Jun 12, 7:55 PM EST, 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ004>022-MOZ076-086-087-
130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT FRI JUN 12 1998

...TORNADO WATCHES REMAIN IN EFFECT...MAINLY NORTH OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY...

A SEVERE THUNDERSTORM WITH TORNADIC POTENTIAL WAS IN THE MARION
CARBONDALE AREA OF SOUTHERN ILLINOIS AT 730 PM. OTHER SEVERE STORMS
WERE LOCATED JUST NORTH OF A LINE FROM MOUNT VERNON TO MT. CARMEL
ILLINOIS. ALL STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH.

HAIL THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND FUNNEL
CLOUDS HAVE BEEN REPORTED WITH THESE STORMS DURING THE PAST FEW HOURS.

A TORNADO WATCH CONTINUES UNTIL 900 PM ALONG AND NORTH OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO SHAWNEETOWN ILLINOIS. ANOTHER TORNADO WATCH
FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY IS IN EFFECT UNTIL
MIDNIGHT. IN KENTUCKY...THE WATCH IS MAINLY NORTH OF A MARION KENTUCKY
TO CENTRAL CITY LINE.

IF A TORNADO WARNING IS ISSUED FOR YOUR AREA OR YOU SUSPECT DAMAGING
WINDS ARE APPROACHING...TAKE COVER IN A BASEMENT IF AVAILABLE. IF ONE
IS NOT AVAILABLE...GO TO THE SMALLEST ROOM ON THE LOWEST FLOOR.

YORK
Local storm report, Jun 12, 8:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MARION WLLMSON CO ARPT    IL   TORNADO
06/12/98   WILLIAMSON                     ILLINOIS STATE POLICE
                                          REPORTED A TORNADO ON OR
                                          NEAR THE GROUND AT
                                          HIGHWAYS 13 AND 148
Local storm report, Jun 12, 8:17 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    WEST SALEM                IL   50 MPH TSTM GUST
06/12/98   EDWARDS                        REPORTED BY EDWARDS CO
                                          SHERIFF.

0810 PM    PATTON                    IL   TORNADO
06/12/98   WABASH                         TORNADO REPORTED NEAR
                                          PATTON BY SKYWARN
                                          SPOTTERS.
Local storm report, Jun 12, 8:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    PRINCETON                 IN
06/12/98   GIBSON                         FUNNEL CLOUD REPORTED OVER
                                          STATE ROAD 64 NEAR THE
                                          WALMART ON THE NORTHWEST
                                          SIDE OF PRINCETON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:14 PM ESTTornado WarningPAHGibson46 min
Jun 12, 8:28 PM ESTTornado WarningPAHPosey47 min
Jun 12, 8:35 PM ESTSevere Thunderstorm WarningPAHPike55 min
Jun 12, 8:43 PM ESTSevere Thunderstorm WarningPAHVanderburgh, Warrick62 min
Jun 12, 9:00 PM ESTSevere Thunderstorm WarningPAHSpencer60 min
Jun 12, 9:41 PM ESTSevere Thunderstorm WarningPAHPosey49 min

Nearby

Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.